An everyday aspirin is normally used, usually safe therapy for individuals who require help in preventing stroke or heart attacks. But a new Michigan Medicine study finds more grounds to reassess aspirin use when an individual is also taking an anticoagulant. The study was published in JAMA Internal Medicine. The study revealed an important increase in adverse results for people taking aspirin and warfarin, which is a long-popular anticoagulant mostly recommended for stroke prevention in individuals having VTE (venous thromboembolic disease) and Afib (atrial fibrillation). Both sets of people require averting developing blood clots that can cause pulmonary embolism or stroke.
Geoffrey Barnes—Senior Author of study and a Vascular Cardiologist at the University of Michigan—stated, “Almost 2,500 patients who were recommended warfarin were consuming aspirin without any obvious reason, for more than a 7-Year period. No physicians really own the recommendations of aspirin, so it is likely it got overlooked.” Some individuals could have been taking aspirin earlier when they start anticoagulation with warfarin for a novel issue such as VTE and Afib, and they did not stop the aspirin. In this study, 5.7% of those utilizing combination therapies underwent major bleeding occurrences after 1 Year, in comparison to 3.3% of those on warfarin only.
On a similar note, recently, the University of Michigan was in news as its researchers searched for solutions to “imperceptible threat” that impacts cancer care workers. Chemotherapy drugs are a life savior for cancer patients, but these toxic medications are harmful to the health care workers who encounter them. In spite of the risks, many health care staff does not use suggested personal protective equipment like gowns or gloves while handling chemotherapy. The study sought to advance nurses’ management of chemotherapy by administering an educational involvement with quarterly messages and tailored reminders.